Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 1998, 5:59 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 5:59 PM EDT (21:59 UTC)
- Expired
- May 17, 1998, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Beaufort County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:15 PM EDT | Thunderstorm Wind 50 | Walterboro, SC | Trees down and a tree fell on a car. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
015 WUUS1 KCHS 172200 RRA SVRCHS SCC013-029-172245- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 559 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAUFORT COUNTY IN SOUTH CAROLINA COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 645 PM EDT * AT 555 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE COLLETON AND BEAUFORT COUNTY LINE ALONG HIGHWAY 17.... MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEAUFORT AT 615 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:30 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 17, 12:30 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1230 PM EDT SUN MAY 17 1998 S/W CURRENTLY CENTERED NEAR ATL TO MOVE ACROSS THE AREA THIS EVE. ADAP SSW AND SMC SHOWING SFC TROF AND MOISTURE CONV WORKING INTO THE FA ATTM. WITH THESE FEATURES MOVING THRU...EXPECT A CHC FOR EVENING SHRA/TSTMS THEN JUST P/CLOUDY. MODELS HANDLE MOVEMENT OF SFC COLD FRONT DIFFERENTLY WITH NGM FASTER. GIVEN NW FLOW WILL LEAN TOWARD NGM SOLN. WILL SHIFT WINDS TO THE N LATE TONIGHT IN ZFP AND IN CWF WITH THIS IN MIND. LITTLE CHANGE IN AIRMASS EXPECTED AFTER FROPA WITH ONLY A SLIGHT DECREASE IN DEWPOINTS FOR TUE. TEMPS SHUD CONTINUE ON THE WARM SIDE WITH SLIGHTLY LOWER HUMIDITY VALUES FOR TUE. LITTLE IN THE WAY OF CLOUDCOVER EXPECTED THROUGH THE PERIOD UNDER DEEP FAIRLY DRY NW FLOW. FOR CWF...WINDS WILL SHIFT N TONIGHT AND GRADUALLY VEER TO THE NE AS SFC HIGH RIDGES N OF AREA THROUGH TUE. SCA NOT EXPECTED WITH WINDS MAINLY AROUND 15 KT FOR TUE. SOUTH COAST /CHS-NBC/ .TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF EVENING THUNDERSTORMS. LOW FROM THE MIDDLE 60S INLAND TO THE LOWER 70S COAST. SOUTH WIND 5 TO 10 MPH SHIFTING NORTH. .MONDAY...PARTLY CLOUDY. HIGH FROM THE LOWER 80S COAST TO THE UPPER 80S INLAND. NORTH WIND 10 MPH BECOMING NORTHEAST. .MONDAY NIGHT...MOSTLY CLEAR. LOW FROM THE LOWER 60S INLAND TO THE UPPER 60S COAST. .TUESDAY...MOSTLY SUNNY. HIGH 85 TO 90. CCF CHS APRT 66/87/63/88 3000 CHS CITY 72/84/70/85 SAV APRT 67/89/64/89 3000 .CHS...NONE. SIMENSKY
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.